Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Apr 5, 2005, 6:51 PM CDT for Phillips County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2005, 6:51 PM CDT (23:51 UTC)
- Expired
- Apr 6, 2005, 12:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGID 052354
FFWGID
KSC147-060545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT TUE APR 5 2005
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 1245 AM CDT
* AT 650 PM CDT...LAW ENFORCEMENT REPORTED WATER OVER 5 MILE ROAD IN
SEVERAL LOCATIONS...JUST NORTH OF SPEED. OTHER ROADS IN THE AREA
WILL LIKELY FLOOD AS WELL. THUNDERSTORMS WILL CONTINUE TO PRODUCE
HEAVY RAIN OVER THE AREA AND CREATE HAZARDOUS FLOODING
CONDITIONS...ESPECIALLY IN SOUTHERN AND WESTERN PHILLIPS COUNTY.
PEOPLE NEAR THE NORTH FORK OF THE SOLOMON RIVER SHOULD BE ESPECIALLY
AWARE OF THIS DANGEROUS FLOODING SITUATION.
* LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...
SPEED...
LOGAN...
PRAIRIE VIEW...
LAT...LON 4000 9962 4000 9950 3999 9948 3999 9907
3957 9907 3957 9907 3957 9962
$$
HEINLEIN2 follow-up statements
000
WGUS73 KGID 060134
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
830 PM CDT TUE APR 5 2005
KSC147-060545-
PHILLIPS KS-
830 PM CDT TUE APR 5 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 AM CDT FOR PHILLIPS
COUNTY...
WIDESPREAD HIGH WATER REPORTS HAVE BEEN RECEIVED COUNTYWIDE BY THE
NATIONAL WEATHER SERVICE. DOPPLER RADAR ESTIMATES THAT BETWEEN 2
AND 3 INCHES OF RAIN HAS FALLEN SINCE 6 PM OVER THE WARNED
AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR SO POSSIBLE
THROUGH MIDNIGHT. THIS AMOUNT OF RAIN WILL CAUSE FLOODING OF AREA
CREEKS AND STREAMS THROUGHOUT PHILLIPS COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODRUFF...PRAIRIE VIEW...PHILLIPSBURG...AND LONG ISLAND.
FLOODING CAN BE PARTICULARLY DANGEROUS AT NIGHT. REMEMBER TO NEVER
DRIVE YOUR CAR INTO FLOODED AREAS AS THE WATER DEPTH MAY BE GREATER
THAN YOU THINK.
LAT...LON 4000 9962 4000 9950 3999 9948 3999 9907
3957 9907 3957 9907 3957 9962
$$
LAWRENCE000
WGUS73 KGID 060537
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1237 AM CDT WED APR 6 2005
KSC147-060544-
PHILLIPS KS-
1237 AM CDT WED APR 6 2005
...THE FLASH FLOOD WARNING FOR PHILLIPS COUNTY IS CANCELED...
THE HEAVY RAINFALL THAT PROMPTED THE FLASH FLOOD WARNING FOR
PHILLIPS COUNTY HAS DECREASED IN COVERAGE OVER THE LAST HOUR.
ALTHOUGH LIGHT TO OCCASIONALLY MODERATE RAIN WILL REMAIN POSSIBLE
OVER PHILLIPS COUNTY DURING THE NEXT FEW HOURS...RAINFALL RATES ARE
NO LONGER EXPECTED TO CAUSE ANY FLASH FLOODING. FOR THIS REASON THE
FLASH FLOOD WARNING IN EFFECT FOR PHILLIPS COUNTY HAS BEEN CANCELED.
LAT...LON 4000 9962 4000 9950 3999 9948 3999 9907
3957 9907 3957 9907 3957 9962
$$
04What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 3:58 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 5, 3:58 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CST TUE APR 5 2005 .SHORT TERM...TUESDAY AND WEDNESDAY. THERE ARE PLENTY OF CHALLENGES WITH THIS FORECAST. THE PRIMARY CHALLENGE RELATES TO SEVERE WEATHER POTENTIAL THIS AFTERNOON AND THEN THE HIGH WINDS ON THE BACK SIDE OF THE FRONT BY TONIGHT INTO TOMORROW. EARLY THIS AFTERNOON THE 994 MB SURFACE LOW WAS LOCATED ACROSS SOUTHWESTERN KANSAS WITH A FRONTAL CONVERGENCE ZONE EXTENDING NORTH THROUGH HAYS...KEARNEY...AND ALBION. THIS IS A VERTICALLY STACKED SYSTEM WITH CLOSED HEIGHT CONTOURS THROUGH 500 MB. STRONGEST WINDS ALOFT REMAIN WELL SOUTH ACROSS SOUTHERN KANSAS AND OKLAHOMA. HOWEVER...STRONGER WINDS AT 500 MB ARE NOSING UP THROUGH KANSAS. THE STACKED NATURE OF THE SYSTEM IS RESULTING IN A UNIDIRECTIONAL WIND PROFILE WITH LIMITED SHEAR AND HELICITY IN THE WARM SECTOR. SHEAR INCREASES ALONG AND BEHIND THE SURFACE BOUNDARY. SUNSHINE ACROSS CENTRAL KANSAS HAS RESULTED IN SURFACE BASED CAPE VALUES OF 1500 J/KG ACROSS OUR NORTH CENTRAL KANSAS COUNTIES. CONVECTION CONTINUES TO BREAK OUT ACROSS NORTH CENTRAL KANSAS JUST NORTH OF THE SURFACE LOW AND ALONG THE NOSE OF THE STRONGER WINDS ALOFT. STORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS AND ROTATE NORTH AND EVEN NORTHWEST INTO SOUTH CENTRAL NEBRASKA THROUGH LATE AFTERNOON. STEEP MID LEVEL LAPSE RATES AND MODERATE CAPE VALUES WILL RESULT IN PRIMARILY A HAIL AND WIND EVENT. UNIDIRECTIONAL VERTICAL WIND PROFILE AND LIMITED WARM SECTOR SHEAR WILL GREATLY LIMIT ANY TORNADO THREAT. SEVERE THREAT WILL DECREASE BY LATE EVENING. HOWEVER...STRONG POST FRONTAL WINDS WILL STILL CAUSE PROBLEMS AND WIND ADVISORIES HAVE BEEN ISSUED. CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST THROUGH WEDNESDAY WITH DECREASING POPS BY LATE WEDNESDAY. .LONG TERM...00Z THURSDAY THROUGH TUESDAY...FIRST PERIOD OF INTEREST IN THIS PERIOD WILL BE ENDING THE PRECIPITATION WEDNESDAY NIGHT. THE UPPER LOW FINALLY MOVES TO THE EAST WEDNESDAY NIGHT. UNTIL THEN THERE WILL BE SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE EASTERN PART OF THE FORECAST AREA. FOR THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD ALLOW TEMPERATURES TO WARM BACK UP AGAIN. THERE ARE SOME DIFFERENCES IN THE MODELS WITH A SYSTEM THAT MOVES THROUGH THE CENTRAL PLAINS THIS WEEKEND AND EARLY NEXT WEEK. THE GFSLR IS FURTHER SOUTH THAN THE ECMWF. THIS SYSTEM MOVES SLOWLY THROUGH THE CENTRAL AND SOUTHERN PLAINS WITH A TROUGH THAT MOVES ACROSS THE FORECAST AREA. BOTH MODELS INDICATE THAT THERE WOULD BE PRECIPITATION IN THE AREA. BELIEVE THAT THERE WOULD BE SHOWERS AND THUNDERSTORMS INITIALLY...THEN CHANGE OVER TO A STRATIFORM RAIN. HAVE A CHANCE OF THUNDERSTORMS IN FROM LATE FRIDAY NIGHT THROUGH SUNDAY NIGHT...THEN RAIN MONDAY THROUGH MONDAY EVENING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR VALLEY...GREELEY...DAWSON...BUFFALO...GOSPER...PHELPS...KEARNEY... FURNAS...HARLAN AND FRANKLIN COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH LATE WEDNESDAY FOR REMAINING NEBRASKA COUNTIES. KS...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR PHILLIPS AND ROOKS COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH LATE WEDNESDAY FOR REMAINING KANSAS COUNTIES. && WESELY/JCB
Hazardous weather outlook, Apr 5, 12:16 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1216 PM CDT TUE APR 5 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-052300- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1216 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS HAVE DEVELOPED ALONG A FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY BY EARLY AFTERNOON ALONG A FRONTAL BOUNDARY LOCATED ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL THE SIZE OF GOLFBALLS THE PRIMARY HAZARD. A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY FOR LOCATIONS ALONG AND WEST OF A LINE FROM ORD TO KEARNEY... FRANKLIN...AND STOCKTON. A WIND ADVISORY IS IN EFFECT THIS EVENING THROUGH WEDNESDAY ALONG AND EAST OF A LINE FROM ORD TO KEARNEY... FRANKLIN...AND STOCKTON. EXPECT NORTH WINDS AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH THIS AFTERNOON IN THE WEST AND ACROSS THE ENTIRE AREA THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND ADVISORY IS IN EFFECT WEDNESDAY. NORTH WINDS WILL AVERAGE 30 TO 40 MPH WITH HIGHER GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. IN ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)
In the hours before
Local storm report, Apr 5, 4:20 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO 1 W ALTON 39.47N 98.97W
04/05/2005 OSBORNE KS CO-OP OBSERVER
CIRCULATION REPORTED ON THE GROUND
&&
LAWRENCELocal storm report, Apr 5, 4:25 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
425 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 2 NE STOCKTON 39.46N 99.24W
04/05/2005 ROOKS KS COUNTY OFFICIAL
&&
LAWRENCELocal storm report, Apr 5, 4:26 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
426 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 NE ALTON 39.50N 98.91W
04/05/2005 1.00 INCH OSBORNE KS AMATEUR RADIO
JUST INSIDE THE COUNTY LINE.
&&
LAWRENCELocal storm report, Apr 5, 4:32 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 N ALTON 39.50N 98.95W
04/05/2005 1.75 INCH OSBORNE KS PUBLIC
&&
LAWRENCEThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:06 PM CDT | Tornado Warning | GID | Rooks | 39 min |
| Apr 5, 4:15 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 30 min |
| Apr 5, 4:58 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 47 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 50 min |
| Apr 5, 6:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.